Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Goodland, KS
NWS Goodland, KS issued this special weather statement at Oct 12, 2021, 8:14 PM CDT for Wichita County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2021, 8:14 PM CDT (01:14 UTC)
- Expired
- Oct 12, 2021, 8:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Goodland, KS
- Hail
- 0.25 in
- Wind
- 55
County Wichita County, KS
The radar
The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 441 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
458
WWUS83 KGLD 130114
SPSGLD
Special Weather Statement
National Weather Service Goodland KS
714 PM MDT Tue Oct 12 2021
KSZ041-042-130145-
Wichita KS-Greeley KS-
714 PM MDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of southern Wichita and
southeastern Greeley Counties through 745 PM MDT/845 PM CDT/...
At 714 PM MDT/814 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southwest of Leoti, moving east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Wichita
and southeastern Greeley Counties, including the following
locations... Lydia and Marienthal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM MDT/1100 PM CDT/ for
west central Kansas.
&&
LAT...LON 3840 10165 3855 10113 3826 10113 3826 10166
TIME...MOT...LOC 0114Z 250DEG 44KT 3832 10147
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
$$
024What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Oct 12, 7:48 PM CDT, 26 minutes earlier.
Area forecast discussion, Oct 12, 7:48 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Goodland KS 648 PM MDT Tue Oct 12 2021 .UPDATE... Issued at 647 PM MDT Tue Oct 12 2021 The Tornado Watch for northeast Colorado has been canceled. the line of storms threatening the area has shifted east into KS/NE. UPDATE Issued at 605 PM MDT Tue Oct 12 2021 The threat for non thunderstorm related winds is decreasing, therefore have allowed for the High Wind Warning to expire on time. Strong wind gusts of 40-50 mph is still possible for the next few hours. UPDATE Issued at 300 PM MDT Tue Oct 12 2021 Tornado Watch #522 is now in effect thru 10pm MDT/11 pm CDT for all zones except Graham and Norton. Initiation looks to start near the CO/KS border shifting east as the afternoon/evening progresses. Other hazards still remain for storms with up to 2 inch hail, gusts to 70 mph and even potential flash flooding, but speed/movement of expected convection may keep this hazard low but will monitor. && .SHORT TERM...(This evening through Wednesday night) Issued at 245 PM MDT Tue Oct 12 2021 500mb RAP analysis and satellite imagery showed a low centered over eastern Utah and western Colorado, placing the High Plains under southwest flow out ahead. This system is causing quite the variety of weather today. South to southeast winds have been sustained at approximately 25 to 45 mph, with gusts up to 60 mph observed so far. These winds have produced patchy blowing dust this afternoon, producing some slight reductions in visibility across portions of the region. At 2 PM MT, temperatures ranged in the mid 60s to mid 70s. Some cumulus clouds and showers had developed in northeastern Colorado. A severe weather event is expected to occur this afternoon and evening. Isolated thunderstorms will form in the vicinity of the Colorado border in the next couple of hours. Activity will then gradually shift to the east, increasing in coverage and intensity through the evening. Storm mode will play a large role in hazards through the event. Initially, when storms are discrete, (while damaging winds will be possible) large hail and tornadoes will be the main threats. Low level parameters as well as hodograph profiles and 0-1km helicity suggest that the timeframe that is most favorable for tornadoes is generally from sunset to a few hours afterwards. The area of most concern is east of the Colorado border, particularly south of Interstate 70. The threat of tornadoes is made even more dangerous by a potential for long-track tornadoes occurring at nighttime when they are more difficult to see. As a frontal boundary pushes eastward, discrete storms will evolve into a line of thunderstorms in the late evening. As this occurs, hazards will transition to predominantly a wind threat. Storms are anticipated to move rather quickly, minimizing the concern for flash flooding. Severe thunderstorm activity should exit to the east around midnight; however, some showers/non-severe storms may linger in the eastern zones overnight. Quiet weather is expected to return tonight behind the severe threat, with low temperatures falling into the upper 20s to low 40s (from west to east). Patchy frost will be possible in eastern Colorado early Wednesday morning. On Wednesday, our system tracks north of the region, leaving behind dry weather. Breezy northwest winds are forecast north of Interstate 70 on the backside of the low through the morning and into the afternoon hours as temperatures climb into the low to mid 60s. Relative humidities may fall as low as 18 percent in eastern Colorado in the afternoon; fortunately, the lowest values do not seem to be collocated with the higher wind gusts at this time. Southwest flow resumes aloft Wednesday night, with lows in the 30s. Overall, quiet weather is expected. Clear skies and light winds do allow for a potential of patchy frost north of Interstate 70. .LONG TERM...(Thursday through Tuesday) Issued at 324 PM MDT Tue Oct 12 2021 At the beginning of the extended period, long-term models show the CWA having a southwesterly flow aloft as the CWA is underneath the front part of an upper air trough over the western CONUS on Thursday. Going into Friday, the upper air trough moves slowly eastward with the upper air flow turning northwesterly by the evening hours as the back part of the trough moves over the CWA with a ridge moving behind it in the western CONUS. On Saturday, models show the upper air ridge moving eastward over the CWA. Going into Sunday, long term models show the ridge remaining over the CWA and then the models start to deviate from their solutions in how the upper air pattern develops behind it. The GFS has an upper air low developing over southern CA during the evening with another trough moving over the Pacific Northwest. On Monday, the GFS has the southern low moving east into AZ with the trough moving over central Canada along with a ridge moving over the western CONUS. On Tuesday, the GFS shows the CWA between the ridge in the west and the upper air trough to the east which makes its way over the Great Lakes area. As an alternate solution, the ECMWF shows a trough reaching down to northern CA behind the ridge on Sunday evening. For Monday, the ECMWF moves the trough eastward over the Rockies and starts to close off into a low. By Tuesday, the ECMWF looks to move the low over the CWA. As there is a good amount of uncertainty between long term models beginning Sunday and beyond, this situation will be monitored for better agreement in future runs. At the surface, the CWA looks to see chances for precipitation Thursday evening into Friday morning with the remainder of the long term period staying relatively dry. Chances for precipitation are expected to begin on Thursday evening west of a line from Benkelman, NE to Hoxie, KS with these chances increasing going westward. Precipitation starts as rain for a P-type across the aforementioned area with chances for snow mixing in starting during the nighttime hours along and west of the CO border. Areas in CO may see light snow showers instead of a mixed P-type overnight though snowfall amounts look to be negligible at this time. With overnight temperatures getting colder, the Tri-State area may see frost develop during the long term period. Friday, Saturday, and Monday nights look to have the best chances for frost development within the Tri-State area. At or below freezing temperatures can be expected as well along and west of the CO border on Thursday night, across most of the Tri-State area on Friday night, and Yuma county on Monday night. The Tri-State area expects daytime highs on Thursday in the lower 50s to lower 60s followed by highs on Friday being in the middle to upper 50s. The Tri-State area sees daytime highs on Saturday warming to the middle to upper 60s before highs increase to the lower to middle 70s on Sunday. Monday looks to be the warmest day in the long term period with highs in the middle to upper 70s with Tuesday's highs expect to be in the middle 60s to lower 70s. The Tri-State area expects to see overnight lows on Thursday between the upper 20s and upper 30s while Friday sees lows ranging from the middle 20s to lower 30s. Overnight lows on Saturday look to be in the middle 30s followed by Sunday night seeing lows in the upper 30s to middle 40s. Overnight lows for the remainder of the long term expect to range between the lower 30s to the lower 40s. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 529 PM MDT Tue Oct 12 2021 The passage of a strong cold front thru the region will affect both terminals at least for the first half of the forecast. For KGLD, mainly VFR ceilings with some thunderstorms, some large hail with some reduction to visibility thru about 07z Wednesday. Low ceilings around BKN-OVC040-050 will give way to SKC- SCT150-200 during this time. The frontal passage will have southeast winds currently around 25-35kts become west-southwest 15-30kts by 05z. Some reduction to 5-15kts from 05z-15z. LLWS 13z-15z 300@40kts. For KMCK, thru 05z Wednesday, ceilings will range from VFR down to IFR in thunderstorms, with some large hail. After 05z, BKN035 giving way to scattered high cloud by 12z Wednesday. Visibility in precip will range 2-5sm at worse. Winds southeast 15-30kts with gusts to 40kts thru 01z. By 05z, a shift to the west- southwest 10-15kts with gusts back up to 25kts by 12z. LLWS 03z- 05z 160@45kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...JBH LONG TERM...MRC AVIATION...JN
Hazardous weather outlook, Oct 12, 7:46 PM CDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 646 PM MDT Tue Oct 12 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140100- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 646 PM MDT Tue Oct 12 2021 /746 PM CDT Tue Oct 12 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Tornado Watch is in effect for all counties except Norton and Graham, as well as areas in northeast Colorado through 1000 PM MDT/1100 PM CDT. All modes of severe weather are possible including large hail up to two inches in diameter, damaging wind gusts up to 70 mph, and tornadoes. It is important to note the tornado threat will exist into the evening, potentially making them difficult to see. Frost is possible around sunrise Wednesday morning across parts of far eastern Colorado. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Elevated fire weather conditions are expected along and west of the Colorado Kansas border Wednesday afternoon. Areas of frost are possible Wednesday night along and north of Interstate 70. Elevated to near critical fire weather conditions return Saturday afternoon, Sunday afternoon and Monday afternoon, generally along and west of Highway 27. Freezing and sub freezing temperatures are expected across nearly the entire Tri-State area Friday night through Saturday morning and again Saturday night through Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed through tonight. Please send any reports for severe weather to the National Weather Service in Goodland.
In the hours before
Local storm report, Oct 12, 7:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO SHARON SPRINGS 38.89N 101.75W
10/12/2021 UF1 WALLACE KS 911 CALL CENTER
DISPATCH REPORT OF TORNADO HITTING GOLF
COURSE ON SOUTH SIDE OF SHARON SPRINGS.
POWERLINES WERE REPORTED DOWN.
&&
TTLocal storm report, Oct 12, 7:54 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO SHARON SPRINGS 38.89N 101.75W
10/12/2021 WALLACE KS 911 CALL CENTER
CORRECTS PREVIOUS TORNADO REPORT FROM SHARON
SPRINGS. DISPATCH REPORT OF TORNADO HITTING
GOLF COURSE ON SOUTH SIDE OF SHARON SPRINGS.
POWERLINES WERE REPORTED DOWN.
&&
MRCLocal storm report, Oct 12, 8:00 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND DMG GOODLAND 39.35N 101.71W
10/12/2021 SHERMAN KS 911 CALL CENTER
DISPATCH REPORT OF CAR WINDOW KNOCKED OUT OF
CUSTOMERS CAR AT WALMART AND A SMALL TREE
UPROOTED. POSSIBLE TORNADO. TIME ESTIMATED
VIA RADAR.
&&
TTLocal storm report, Oct 12, 8:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM MDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL 14 NNE SELKIRK 38.66N 101.48W
10/12/2021 M0.25 INCH WICHITA KS TRAINED SPOTTER
PEA SIZE HAIL AND 51 MPH WIND GUST.
&&
TTLocal storm report, Oct 12, 8:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
703 PM MDT TUE OCT 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM NON-TSTM WND GST 2 E MCCOOK 40.20N 100.58W
10/12/2021 M51 MPH RED WILLOW NE ASOS
ASOS STATION KMCK MCCOOK AIRPORT.
&&
TTSpecial weather statement, Oct 12, 8:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
714 PM MDT Tue Oct 12 2021
KSZ041-042-130145-
Wichita KS-Greeley KS-
714 PM MDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of southern Wichita and
southeastern Greeley Counties through 745 PM MDT/845 PM CDT/...
At 714 PM MDT/814 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southwest of Leoti, moving east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southern Wichita
and southeastern Greeley Counties, including the following
locations... Lydia and Marienthal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM MDT/1100 PM CDT/ for
west central Kansas.
&&
LAT...LON 3840 10165 3855 10113 3826 10113 3826 10166
TIME...MOT...LOC 0114Z 250DEG 44KT 3832 10147
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 7:01 PM CDT | Special Weather Statement | GLD | Cheyenne | 29 min |
| Oct 12, 7:16 PM CDT | Special Weather Statement | GLD | Greeley | 29 min |
| Oct 12, 7:18 PM CDT | Special Weather Statement | GLD | Wallace | 27 min |
| Oct 12, 7:28 PM CDT | Tornado Warning | GLD | Wallace | 15 min |
| Oct 12, 7:29 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 39 min |
| Oct 12, 7:58 PM CDT | Tornado Warning | GLD | Logan, Wallace, Wichita | 21 min |
| Oct 12, 9:01 PM CDT | Tornado Warning | GLD | Gove, Logan, Sheridan, Thomas | 34 min |
| Oct 12, 9:19 PM CDT | Tornado Warning | GLD | Sheridan, Thomas | 23 min |
| Oct 12, 10:30 PM CDT | Special Weather Statement | GLD | Graham, Norton | 30 min |
| Oct 13, 4:00 AM CDT | Frost Advisory | GLD | Cheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 2 more | 30 hr |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.